Patient suffers allergic rash after using popular remedy

PEOPLE'S PHARMACY

April 07, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. Have you ever heard of anyone being allergic to Vicks VapoRub? A few days ago I had some congestion, and instead of taking a decongestant, I decided to try rubbing a small amount of Vicks on my chest before going to bed.

The next morning, the area where I had rubbed the Vicks was red, warm to the touch and very itchy. Over the next two days, it went from itching to burning, and the area showed little bumps.

A. We wouldn't be at all surprised that you could be allergic to ingredients in Vicks. People can be allergic to almost anything, from prescription drugs to herbs. From now on, we suggest you stay away from Vicks VapoRub and its ingredients (camphor, eucalyptus oil, menthol, cedarleaf oil, nutmeg oil, thymol and turpentine oil).

Q. What can you tell me about DHEA? I recently had my hormones checked, and the results showed I have very little testosterone or DHEA. Could this explain my lack of sex drive? I have had a very low libido since my early 40s.

Would it be safe to take DHEA? What else could I do for my libido? I worry that taking testosterone might make me less feminine.

A. DHEA is a natural compound that serves as a precursor to both estrogen and testosterone. Sex researchers have found that 50 milligrams of DHEA daily can often improve women's sex drive, arousal and ability to experience orgasm.

A knowledgeable doctor should supervise your use of DHEA, however. Risks include side effects typical of male hormones, such as oily skin, growth of facial hair and voice changes. Experts also worry that the risk of breast cancer could be increased unless hormone levels are carefully monitored by a physician.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.